Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO

May 19, 2001Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2001, 6:00 AM MDT for Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 19, 2001, 6:00 AM MDT (12:00 UTC)
Expired
May 19, 2001, 6:45 AM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 191203 CCA
SVRDEN
COC073-191245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
600 AM MDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 AM MDT

* AT 600 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...OR ABOUT 34 MILES
  SOUTHEAST OF LIMON...MOVING EAST SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3889 10346 3883 10353 3865 10340 3865 10318
          3889 10318

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 19, 2:45 AM MDT, 3 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 AM MDT SAT MAY 19 2001

SHORT TERM DISCUSSION:  UPPER LEVEL TROUGH AXIS WILL SWING ACROSS
THE STATE TODAY.  BEST TIME FOR PCPN WILL BE IN THE MORNING.  MODELS
INDICATED SOME UPSLOPE AT OR BELOW H7 THIS MORNING AS WEAK SURGE
SLOWLY FILTERS INTO THE CWA.  WEAK H5-H3 QG ASCENT LINGERS INTO THE
EARLY AFTERNOON WE WELL WITH MARGINAL MID LEVEL LAPSE RATES OF
6-7C/KM.  ALL THESE INGREDIENTS APPEAR TO DECREASE OR DIMINISH
DURING THE AFTERNOON.  SO ASIDE FROM A FEW MINOR ADJUSTMENTS ...SEE
NO REASON CHANGE MUCH IN THE CURRENT FORECAST.  COOPER

LONG TERM DISCUSSION:  SYSTEM AFFECTING AREA TODAY WL MOVE EAST AND
SOUTH OF RGN BY THIS EVENING.  BEST CHC OF LINGERING SHOWERS EARLY
THIS EVENING WL BE OVR SRN AREAS OF CWA.  FOR SUN UPR LVL TROF WL
APPROACH RGN BY LATE AFTN INTO SUN EVENING ALONG WITH PASSAGE STG
CDFNT.  LATEST MESO-ETA SHOWS THIS FNT NR WY BORDER BY 21Z AND THEN
SWEEPS ACRS REST OF NERN CO BY 03Z.  BEFORE FNT ARRIVES SHOULD SEE
TEMPS WRM BACK INTO THE 70S OVR NERN CO DUE TO WLY LOW LVL LVL
COMPONENT.  AS FNT MOVES INTO RGN BY LATE AFTN GUSTY N TO NE WNDS WL
DEVELOP BEHIND FNT WITH A RAPID DROP IN TEMPS.  COULD SEE A FEW
TSTMS DVLP ALONG FNTL BNDRY BY LATE AFTN AS WELL.

BY SUN EVENING STG UPSLOPE FLOW WL EXIST FOR A BRIEF PD OF TIME
MAINLY FM 00Z-06Z.  MEANWHILE FLOW ALOFT WL BECOME MORE NWLY AS PTN
OF UPR LVL TROF SWINGS ACRS NRN CO.  GRIDDED FIELDS SHOW DECENT QG
ASCENT ALONG WITH NICE AREA OF POTENTIAL VORTICITY DOWN TO 500 MB.
SO SHOULD SEE INCR IN PCPN SUN EVENING ACRS NRN CO BEFORE ENDING BY
09Z.  MEANWHILE 700 MB TEMPS ARE FCST TO DROP TO -6 C BY 03Z SO
STILL CANT RULE OUT PCPN CHANGING TO SNOW OVR LOWER ELEVATIONS
BEFORE ENDING BY 09Z.  IN THE MTNS AND FOOTHILLS EXPECT SOME SNOW AS
WELL WITH SOME ACCUMULATIONS POSSIBLE.

ON MON SYSTEM WL BE WELL SE OF AREA WITH STG SUSBSIDENCE OVR NRN
CO.  TEMPS WL BE COOLER HOWEVER WITH PLENTY OF SUN DONT EXPECT
READINGS TO BE MORE THAN 10 TO 15 DEGREES BELOW NORMAL.  FOR THE
REST OF THE WEEK SHOULD SEE MAINLY DRY WX WITH A GRADUALLY WARMING
TREND.   KLEYLA

.DEN...NONE.

In the hours before

Local storm report, May 19, 5:45 AM MDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
545 AM MDT SAT MAY 19 2001

...PRELIMINARY STORM REPORT FOR MAY 19 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    7 NW PUNKIN CENTER        CO   1.00 INCH HAIL
05/19/01   ELBERT

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:50 PM MDTSevere Thunderstorm WarningBOUElbert40 min
May 18, 8:30 PM MDTSevere Thunderstorm WarningBOUElbert45 min
May 19, 3:40 AM MDTSevere Thunderstorm WarningBOUElbert50 min
May 19, 4:34 AM MDTSevere Thunderstorm WarningBOUElbert41 min
May 19, 2:39 PM MDTTornado WarningBOUElbert, Lincoln21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.